Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 35, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 12, 2014, 12:36 PM PDT for Pershing County, Washoe County, Nevada. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2014, 12:36 PM PDT (19:36 UTC)
- Expired
- Aug 12, 2014, 1:00 PM PDT
- In force
- 24 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 106 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 12:52 PM PDT | HAIL 0.88 | Gerlach, NV | ESTIMATED DIME TO NICKEL SIZE HAIL IN GERLACH. LIGHT WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
175 WUUS55 KREV 121936 SVRREV NVC027-031-122000- /O.NEW.KREV.SV.W.0035.140812T1936Z-140812T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 1236 PM PDT TUE AUG 12 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PERSHING COUNTY IN WEST CENTRAL NEVADA... EAST CENTRAL WASHOE COUNTY IN WESTERN NEVADA... THIS INCLUDES THE CITY OF GERLACH... * UNTIL 100 PM PDT * AT 1229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF GERLACH... AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS AFFECTED INCLUDE...GERLACH. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4088 11923 4072 11902 4044 11945 4057 11962 TIME...MOT...LOC 1936Z 230DEG 27KT 4063 11937 $$ BRONG
2 follow-up statements
947 WWUS55 KREV 121953 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1253 PM PDT TUE AUG 12 2014 NVC027-031-122000- /O.CON.KREV.SV.W.0035.000000T0000Z-140812T2000Z/ PERSHING NV-WASHOE NV- 1253 PM PDT TUE AUG 12 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM PDT FOR EAST CENTRAL WASHOE AND NORTHWESTERN PERSHING COUNTIES... AT 1245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM HAS PASSED GERLACH AND MOVED OVER THE BLACK ROCK DESERT...MOVING NORTHEAST AT 30 MPH. A SPOTTER IN GERLACH REPORTED DIME TO NICKEL SIZE HAIL. * LOCATIONS AFFECTED INCLUDE...EMPIRE...GERLACH AND THE BLACK ROCK DESERT. LAT...LON 4088 11923 4072 11902 4044 11945 4057 11962 TIME...MOT...LOC 1952Z 230DEG 27KT 4071 11925 $$ BRONG
462 WWUS55 KREV 121959 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1259 PM PDT TUE AUG 12 2014 NVC027-031-122008- /O.EXP.KREV.SV.W.0035.000000T0000Z-140812T2000Z/ PERSHING NV-WASHOE NV- 1259 PM PDT TUE AUG 12 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHOE AND NORTHWESTERN PERSHING COUNTIES HAS EXPIRED... THE STORM THAT PASSED OVER GERLACH IS WEAKENING AND QUICKLY MOVING ACROSS THE BLACK ROCK DESERT...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS TO 50 MPH...HAIL AND BLOWING DUST MAY CONTINUE TO IMPACT NORTHWEST PERSHING COUNTY THROUGH 115 PM. LAT...LON 4088 11923 4072 11902 4044 11945 4057 11962 TIME...MOT...LOC 1958Z 230DEG 27KT 4074 11920 $$ BRONG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:38 AM PDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 12, 8:38 AM PDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 838 AM PDT TUE AUG 12 2014 .UPDATE... RECENT RAINFALL OVER THE LAST WEEK AND UPDATED INFORMATION ON FUEL COMPONENTS HAVE RESULTED IN THE CANCELLATION OF THE FIRE WEATHER WATCH. FUELS ARE TOO MOIST TO PROMOTE FIRE GROWTH. HOWEVER WINDS WILL INCREASE TONIGHT OVER THE HIGHER ELEVATIONS OF THE NORTHERN SIERRA, WHERE RIDGE GUSTS COULD EXCEED 60 MPH. GUSTS OF 30-40 MPH IN FOOTHILLS AND WIND PRONE AREAS FROM RENO-CARSON- TAHOE NORTH TO LASSEN COUNTY WILL KICK UP EARLY WEDNESDAY MORNING AND PERSIST THROUGH WEDNESDAY EVENING. WINDS WILL ALSO BE STRONG ENOUGH TO CAUSE CHOPPY TO ROUGH CONDITIONS ON AREA LAKES, ESPECIALLY LAKE TAHOE. BRONG && .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY MAINLY NORTH OF HIGHWAY 50 AS LOW PRESSURE OFF THE CALIFORNIA COAST MOVES THROUGH NORTHWEST NEVADA. A SECOND LOW WILL MOVE INTO OREGON TONIGHT AND WEDNESDAY BRINGING DRIER CONDITIONS WITH GUSTY WINDS. DRY AND WARM CONDITIONS WILL PERSIST THROUGH THE WEEKEND. && .PREVIOUS DISCUSSION... /ISSUED 312 AM PDT TUE AUG 12 2014/ SHORT TERM... NO MAJOR SHIFTS IN THE SHORT TERM FORECAST. DID INCREASE THE EXTENT OF ISOLATED SHOWERS AND THUNDERSTORMS FARTHER SOUTH MAINLY TO HIGHWAY 50 FOR THIS MORNING AS MODELS HAVE TRENDED SOUTH. A STRAY SHOWER OR THUNDERSTORM DOWN TO MONO COUNTY IS POSSIBLE SINCE THEY ARE EVIDENT ON THE 10Z RADAR SCANS. HOWEVER, THESE SHOWERS/THUNDERSTORMS AND ASSOCIATED INSTABILITY SHOULD BE NORTH OF HIGHWAY 50 BY 15Z. ADDITIONALLY, INSTABILITY IS FURTHER EVIDENT WITH SHOWERS BEGINNING TO SPREAD ALREADY FROM LYON COUNTY EASTWARD. AS THE LOW MOVES CLOSER, THIS PRECIPITATION SHIELD WITH EMBEDDED CONVECTION WILL EXPAND WESTWARD INTO THE SIERRA AS LAPSE RATES STEEPEN, BUT THE FOCUS OF SCATTERED ACTIVITY WILL BE NORTH OF INTERSTATE 80. THE AREA OF SHOWERS AND THUNDERSTORMS WILL SHIFT NORTHWARD THROUGH TODAY STARTING AROUND HIGHWAY 50 THIS MORNING. BY THE AFTERNOON, LOW PRESSURE WILL INCREASE IN TRANSLATIONAL SPEED BECOMING ABSORBED BY FASTER FLOW ALOFT MOVING THUNDERSTORMS NORTH OF A SUSANVILLE TO FALLON LINE. CONDITIONS WILL BECOME MUCH DRIER SOUTH OF THIS DEMARCATION WITH CLOUDS BEGINNING TO CLEAR. MEANWHILE, ANOTHER LOW PRESSURE WILL BE DROPPING OUT OF THE PACIFIC NORTHWEST INTO OREGON THIS AFTERNOON THROUGH WEDNESDAY. PRECIPITATION WILL NOT EXTEND SOUTH OF OREGON, BUT THE PRESSURE GRADIENT WILL TIGHTEN ALLOWING FOR AN INCREASE IN WINDS. THIS EVENING WILL BE QUESTIONABLE AS TO HOW BREEZY IT GETS ALONG THE SIERRA FRONT INTO THE GREAT BASIN SINCE RH FROM 700-500MB INCREASES WHILE RADIATIONAL COOLING INITIATES AS THE SUN SETS. I EXPECT GUSTS UP TO 25 MPH THIS AFTERNOON BEFORE SURFACE COOLING DECOUPLES WINDS FROM THOSE ALOFT. WEDNESDAY STILL LOOKS QUITE BREEZY WITH GUSTS IN THE MID 30 MPH RANGE. THESE SPEEDS SHOULD EASILY SATISFY LAKE WIND CRITERIA. ANTICIPATE GUSTY WINDS ON AREA LAKES WITH UNSAFE BOATING CONDITIONS. BY THURSDAY, WINDS SLOW BACK TO TYPICAL AFTERNOON ZEPHYRS AS A PERIOD OF DRY WEATHER BEGINS. BOYD LONG TERM...FRIDAY THROUGH MONDAY... NO CHANGES TO THE DRY AND WARM FORECAST. UPPER RIDGE WILL BE CENTERED OVER THE DESERT SOUTHWEST AT BEGINNING OF PERIOD WITH A GRADUAL EASTWARD MOVEMENT INTO THE SOUTHERN ROCKIES BY EARLY NEXT WEEK. THIS WILL ALLOW A WEAK TROUGH TO DROP SOUTHEASTWARD TOWARD THE WEST COAST AND CLOSE OFF. THERE ARE DIFFERENCES IN POSITION OF EVENTUAL UPPER LOW WITH THE EC/GEM CLOSE TO THE CA COAST AND THE GFS FURTHER OFFSHORE. GIVEN THE POSITION OF THE RIDGE, THE EC/GEM SEEM MORE REASONABLE, BUT WE WILL WAIT ANOTHER CYCLE OR TWO BEFORE WE CONSIDER THEIR SOLUTIONS. WHILE MOISTURE IS LIMITED, IF THE LOW GETS AS CLOSE AS THE EC/GEM ARE PROJECTING MON-TUE, THERE COULD BE ENOUGH COOLING ALOFT TO INCREASE THE INSTABILITY AND GET A FEW STORMS. TEMPERATURES WOULD ALSO HOLD CLOSER TO NORMAL RATHER THAN WARM AS STRONGLY AS THE GFS IS SUGGESTING. CONFIDENCE IS LOW BEYOND SUNDAY. HOHMANN AVIATION... AFTER THE RAIN MONDAY, CLEARING HAS ALLOWED PATCHY FOG TO FORM IN THE SIERRA VALLEYS THIS MORNING. DEPENDING ON CLOUD COVER AHEAD OF EJECTING LOW, FOG MAY LINGER THROUGH SUNRISE AND POSSIBLY AS LATE AS 15-16Z. OTHERWISE, SHORTWAVE LIFTING NORTHEAST ACROSS NORTHERN CA-NORTHWEST NV WILL RESULT IN ISOLATED-SCATTERED THUNDERSTORMS THIS MORNING WITH THE MOST CONCENTRATED COVERAGE NORTH OF I-80. STORMS ARE GOING TO MOVE QUICKLY NORTHWARD WITH ABOUT A 20% CHANCE OF A STORM AT KCXP/KRNO THROUGH 15Z. STORMS WILL PUSH NORTH AND EAST BY LATE MORNING WITH ISOLATED STORMS CONFINED MAINLY TO EAST OF FALLON AND NORTH OF GERLACH AND LOVELOCK IN THE AFTERNOON. THE STRONG SOUTHERLY FLOW ALOFT WILL TURN SOUTHWEST DURING THE MORNING WHICH WILL HELP TO DRY THE ATMOSPHERE OUT. RIDGE WINDS WILL GUST TO 40-45KT OR MORE BY TONIGHT AND CONTINUE WEDNESDAY WITH WINDS MIXING DOWN TO MOST VALLEY FLOORS WEDNESDAY FOR A BREEZY AFTERNOON AND EVENING. HOHMANN FIRE WEATHER... ISOLATED TO SCATTERED THUNDERSTORMS THIS MORNING WILL LIFT NORTHWARD WITH DRYING FROM THE SOUTHWEST EXPECTED AS UPPER LOW EJECTS TODAY. THIS WILL PUSH MOST STORMS EAST OF LOVELOCK AND FALLON AS WELL AS NORTH OF GERLACH THIS AFTERNOON. THE MAIN ISSUE WILL BE ANY HOLDOVERS AS WINDS ARE FORECAST TO BEGIN INCREASING ON THE RIDGES AND UPPER SLOPES TONIGHT AND MOST LOCATIONS ON WEDNESDAY, ESPECIALLY NORTH OF HIGHWAY 50 AND WEST OF HIGHWAY 95. THIS IS IN RESPONSE TO ANOTHER UPPER LOW THAT IS FORECAST TO TRACK NEAR THE OREGON-IDAHO BORDER WITH NV. MODELS CAME IN A BIT FURTHER SOUTH WITH THIS TRACK THIS MORNING AND THUS DRY SLOT AHEAD OF IT IS MORE NARROW AND FURTHER SOUTH OVER AREAS THAT RECEIVED DECENT RAINFALL THIS PAST WEEK. HIGHER HUMIDITY WILL ACCOMPANY UPPER LOW NORTH OF A SUSANVILLE TO GERLACH LINE AND MINIMUM HUMIDITY MAY NOT MEET CRITICAL THRESHOLDS THERE. CONFIDENCE IS HIGH THAT WINDS WILL GUST TO 30-35 MPH FROM THE SIERRA FRONT NORTHWARD WEDNESDAY AFTERNOON AND EVENING. HOWEVER, CONFIDENCE IS LOWER WITH REGARD TO A SIGNIFICANT OVERLAP OF SUFFICIENTLY DRY FUELS AND LOW RH. THE FIRE WEATHER WATCH WILL REMAIN IN EFFECT. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 12, 6:38 AM PDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
638 AM PDT TUE AUG 12 2014
CAZ070-071-NVZ005-121430-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-NORTHERN WASHOE
COUNTY-SURPRISE VALLEY CALIFORNIA-
638 AM PDT TUE AUG 12 2014
...THUNDERSTORMS MOVING NORTH INTO SURPRISE VALLEY...
AT 636 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF EAGLEVILLE...OR 25 MILES
SOUTHEAST OF CEDARVILLE...AND MOVING NORTH AT 35 MPH.
FREQUENT DEADLY LIGHTNING...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO
40 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 730 AM PDT INCLUDE...VYA...CEDARVILLE...
EAGLEVILLE...CA 299 AT CALIF-NEVADA LINE AND BLUE LAKE CAMPGROUND.
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
&&
LAT...LON 4185 11977 4099 11962 4096 12047 4120 12038
4120 12008 4127 12013 4136 12014 4148 12021
4159 12020 4161 12022 4186 12013
TIME...MOT...LOC 1337Z 182DEG 31KT 4121 11998
HOHMANNSpecial weather statement, Aug 12, 12:25 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1225 PM PDT TUE AUG 12 2014 NVZ004-005-122000- NORTHERN WASHOE COUNTY-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 1225 PM PDT TUE AUG 12 2014 ...STRONG THUNDERSTORM APPROACHING GERLACH AND THE BLACK ROCK DESERT... AT 1223 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GERLACH...AND MOVING NORTHEAST AT 30 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 100 PM PDT INCLUDE...EMPIRE...GERLACH THE BLACK ROCK DESERT AND HIGHWAY 447. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. STRONG WINDS MAY PRODUCE AREAS OF BLOWING DUST WITH VERY LOW VISIBILITY. && LAT...LON 4088 11923 4072 11902 4044 11945 4057 11962 TIME...MOT...LOC 1923Z 226DEG 28KT 4057 11945 BRONG
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:22 PM PDT | Special Weather Statement | REV | 38 min | |
| Aug 12, 3:54 AM PDT | Special Weather Statement | REV | Storey | 36 min |
| Aug 12, 4:54 AM PDT | Special Weather Statement | REV | Washoe | 36 min |
| Aug 12, 6:38 AM PDT | Special Weather Statement | REV | 52 min | |
| Aug 12, 11:38 AM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Washoe | 32 hr |
| Aug 12, 12:25 PM PDT | Special Weather Statement | REV | Washoe | 35 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.